California, 2005

Damaging Wind in California, July 22, 2005

July 22, 2005 · NWS VEF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 22, 9:35 AM PST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 22, 9:35 AM PST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1035 AM PDT FRI JUL 22 2005

.SYNOPSIS...THUNDERSTORMS WILL AGAIN FORM IN THE AFTERNOON AND
EVENING HOURS OVER THE REGION AS MOIST MONSOON FLOW CONTINUES TO
BRING MOIST AND UNSTABLE AIR FROM THE SOUTH. SCATTERED THUNDERSTORMS
WILL OCCUR EACH DAY THROUGH THE WEEKEND. ADDITIONAL MOISTURE FROM
THE REMNANTS OF FORMER HURRICANE EMILY COULD BE PULLED FROM NORTHERN
MEXICO INTO THE REGION BY SATURDAY INCREASING THE POTENTIAL FOR
HEAVY RAIN.
&&

.UPDATE...ISOLATED THUNDERSTORMS MOVING FROM PRIMM UP ACROSS THE
SPRING MOUNTAINS THIS MORNING APPEARED TO BE AIDED BY AN UPPER LEVEL
DISTURBANCE LEFT OVER FROM LATE NIGHT CONVECTION IN NORTHWEST
ARIZONA. GIVEN THE FLOW...THIS SHOULD DRIFT UP THROUGH CLARK AND
LINCOLN COUNTY THE REST OF THE DAY AND COULD BE THE FOCUS OF
SUSTAINED CONVECTION. THE 12Z DRA SOUNDING INDICATED BETTER SPEED
SHEAR WITH INCREASING SOUTHERLY FLOW UP TO 30 KNOTS IN THE 500-400
MB LAYER. THE TROUGH MOVING ACROSS THE PACIFIC NORTHWEST WAS
BRINGING DRY MID AND UPPER LEVEL AIR ACROSS THE REGION AND WAS
CONVERGING WITH THE MOIST FLOW OVER EASTERN NEVADA. THE FLOW TURNS
MORE SOUTHWESTERLY ALOFT AND DECREASES 10-15 KNOTS THIS AFTERNOON.
THIS WIND PROFILE WILL FAVOR SLOW MOVING THUNDERSTORMS BUT ALSO
COULD PROVIDE ENOUGH STORM ORGANIZATION TO HELP MAXIMIZE RAINFALL
POTENTIAL. WITH PRECIPITABLE WATER VALUES NEAR 1.5 INCHES FROM LAS
VEGAS SOUTHWARD...MAY BE ABLE TO SEE SOME STORMS DUMP OVER AN INCH
OF RAINFALL. ALSO WATCHING INVERTED TROUGH OVER SOUTHEAST ARIZONA
WHICH IS FORECAST TO MIGRATE ACROSS SOUTHERN ARIZONA TODAY AND
TONIGHT. WITH SUBSTANTIAL MOISTURE IN PLACE AND A GOOD POSSIBILITY
OF ADDITIONAL MOISTURE MOVING UP FROM THE SOUTHEAST TONIGHT AND
SATURDAY...WILL PROBABLY SEE THUNDERSTORMS WITH HEAVY RAIN THIS
AFTERNOON AND CONTINUING OVERNIGHT THROUGH SATURDAY. WILL ISSUE A
FLASH FLOOD WATCH FOR THE SOUTHERN HALF OF THE FORECAST AREA VALID
FOR THIS AFTERNOON THROUGH SATURDAY.
&&

.PREV DISCUSSION...DO NOT SEE MUCH CHANGE IN TODAY FROM YESTERDAY OR
FOR THAT MATTER THE NEXT FEW DAYS. MOISTURE WELL ENTRENCHED AND
MODELS KEEP AREA IN MOIST FLOW. HAVE UPPED THE POPS TO AROUND 50 TO
60 PERCENT IN THE SOUTH AND TO 80 IN THE SOUTHERN MOUNTAINS AS THERE
ARE INDICATIONS OF A SIGNIFICANT MOISTURE INCREASE DUE TO PASSAGE
SOUTH OF THE MEXICAN BORDER OF THE REMNANTS OF EMILY. MODELS ALSO
BRING IN SOME RESPECTABLE CAPE AND STABILITY INDICES TODAY AND
TOMORROW. MAJOR CONCERN HAZARDOUS WEATHER WISE IS THE POTENTIAL FOR
FLASH FLOODING...ESPECIALLY THIS WEEKEND AS THE PARAMETERS ARE THERE
FOR HEAVY DOWNPOURS.
&&

.LONG TERM...MODELS REMAIN IN GOOD AGREEMENT ON THE PREVIOUSLY
ADVERTISED SCENARIO OF A REBUILDING RIDGE OVERHEAD EARLY NEXT
WEEK...WHICH WILL TRAP LOTS OF LOW AND MID LEVEL MOISTURE UNDERNEATH
IT. THIS SHOULD LEAD TO AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY...WITH CHANCES DECREASING FROM SOUTHEAST TO NORTHWEST. THE GFS
AND ECMWF AGREE ON A NORTHERN STREAM DISTURBANCE AMPLIFYING A LITTLE
OVER THE EASTERN PACIFIC AT THE END OF NEXT WEEK...PRODUCING A WEAK
TROUGH JUST OFFSHORE. STILL UNCERTAIN WHETHER THIS FEATURE WILL BE
STRONG ENOUGH TO PRODUCE SUFFICIENT SOUTHWEST FLOW TO KICK THE
MOISTURE OUT OF HERE.
&&

.AVIATION...THUNDERSTORMS AGAIN EXPECTED OVER ALL KLAS APPROACH
CORRIDORS THIS AFTERNOON AND EVENING AND CELL MOVEMENT WILL BE TO
THE NORTH OR NORTHEAST AROUND 10 KNOTS. THE BEATTY CORRIDOR SHOULD
SEE THE FEWEST NUMBER OF STORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

ADAIR/JACQUES/MORGAN
Hazardous weather outlook, Jul 22, 11:37 AM PST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1237 PM PDT FRI JUL 22 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-231928-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1237 PM PDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.TODAY...FRIDAY.

A VERY MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH RELATIVELY LIGHT
FLOW ALOFT OVER SOUTHERN NEVADA...THE SAN BERNARDINO COUNTY DESERTS
AND NORTHWEST ARIZONA THIS AFTERNOON AND EVENING. A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POTENTIAL FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE
THROUGH SATURDAY AND A FLASH FLOOD WATCH WILL CONTINUE IN EFFECT
UNTIL 9 PM SATURDAY EVENING. MOIST AND UNSTABLE AIR WILL LINGER OVER
THE ENTIRE REGION SUNDAY THROUGH THURSDAY FOR ISOLATED TO SCATTERED
THUNDERSTORMS EACH DAY...MAINLY IN THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON THROUGH AT LEAST
SATURDAY.

JA

In the hours before

Local storm report, Jul 22, 1:54 PM PST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
254 PM PDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      20 SE BAKER             35.08N 115.82W
07/22/2005                   SAN BERNARDINO     CA   STORM CHASER

            SIGNIFICANT WATER RUNNING OVER ROADS THROUGH THE MOJAVE
            NATIONAL PRESERVE...CIMA ROAD AND MORNING STAR ROAD..

0225 PM     HEAVY RAIN       TWENTYNINE PALMS        34.14N 116.07W
07/22/2005  1.00 INCH        SAN BERNARDINO     CA   STORM CHASER

            RUNNING WATER ON FLAT GROUND

&&

CSCHLOTT

The radar

The Santa Ana Mts radar (KSOX), 150 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Bernardino

When
July 22, 2:30 PM PST
Where
San Bernardino County, Twenty Nine Palms
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
34.133, -116.050

Major damage to three houses.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457847.